Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 8, 2013, 11:32 AM EDT for 5 counties in Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2013, 11:32 AM EDT (15:32 UTC)
- Expired
- May 8, 2013, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, PA, Lycoming County, PA, Northumberland County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 79 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 11:45 AM EDT | FLASH FLOOD | 2 Sse Lewisburg, PA | TURTLE CREEK OVER ROADWAY |
| May 8, 11:45 AM EDT | FLASH FLOOD | Lewisburg, PA | BULL RUN OVER ROADWAY |
| May 8, 12:00 PM EDT | FLASH FLOOD | 5 Sw Sunbury, PA | WATER ON ROUTE 11 |
| May 8, 12:25 PM EDT | FLASH FLOOD | Sunbury, PA | REAGAN AND HAMILTON UNDERPASSES CLOSED DUE TO FLOODING IN AND NEAR SUNBURY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
679
WGUS51 KCTP 081532
FFWCTP
PAC035-081-097-109-119-081830-
/O.NEW.KCTP.FF.W.0001.130508T1532Z-130508T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1132 AM EDT WED MAY 8 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN SNYDER COUNTY...
UNION COUNTY...
CENTRAL NORTHUMBERLAND COUNTY...
WESTERN LYCOMING COUNTY...
EASTERN CLINTON COUNTY...
* UNTIL 230 PM EDT...
* AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
AND RAIN GAGE REPORTS INDICATED HEAVY RAIN IS FALLING FROM A CLUSTER
OF SHOWERS AND HEAVY THUNDERSTORMS OVER CENTRAL
NORTHUMBERLAND...EASTERN CLINTON...EASTERN SNYDER...UNION AND
WESTERN LYCOMING COUNTIES. THESE SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE SLOWLY OFF TO THE WEST-NORTHWEST THROUGH EARLY
AFTERNOON.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SELINSGROVE...MILTON...NORTHUMBERLAND...SUNBURY...LEWISBURG...
MIFFLINBURG...JERSEY SHORE AND BUCKNELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4154 7739 4100 7677 4095 7679 4096 7673
4085 7661 4072 7696 4097 7723 4104 7715
4101 7727 4144 7773
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 8, 11:06 AM EDT, 26 minutes earlier.
Area forecast discussion, May 8, 11:06 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EDT WED MAY 8 2013 .SYNOPSIS... AN UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST...REACHING SOUTHERN NY BY THURSDAY. WEAK HIGH PRESSURE WILL BUILD EAST OVER THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY FRIDAY. MILDER...AND MORE HUMID AIR WILL PUSH INTO THE REGION FRIDAY AFTERNOON THROUGH SATURDAY...AHEAD OF A STRONG COLD FRONT THAT WILL BRING UNSEASONABLY COOL AIR TO THE REGION LATER IN THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A SPRAWLING UPPER LOW OVER VIRGINIA THIS MORNING WILL CONTINUE TO MOVE NORTHEAST TODAY...KEEPING THE WEATHER CONDITIONS UNSETTLED AND EVEN A LITTLE HUMID. THE AXIS OF ANOMALOUS EASTERLY LOW LEVEL FLOW AND HIGH PWAT AIR WILL LIFT INTO NORTHERN PA AND SOUTHERN NY AS THE DAY PROGRESSES. FOR THE NEXT FEW HOURS HOWEVER...THE BEST MOISTURE AND FORCING WILL CONTINUE TO BE ASSOCIATED WITH THE CLUSTER OF SHOWERS AND STORMS MOVING WNW THROUGH THE MIDDLE AND UPPER SUSQ VALLEY. RADAR ESTIMATES THAT AS MUCH AS AN INCH AN HOUR IS FALLING UNDER SOME OF THE STRONGER CORES. SEVERE STORMS DO NOT LOOK TO BE A BIG THREAT...MAIN CONCERN WILL BE FOR LOCALLY HEAVY DOWNPOURS. BY MIDDAY...SOMEWHAT DRIER AIR AT MID LEVELS WILL WORK IN FROM THE SOUTH...ALLOWING FOR BREAKS OF SUN TO DEVELOP. DIURNAL HEATING...COMBINED WITH COLD TEMPS ALOFT...SHOULD HELP DEVELOP SOME INSTABILITY AND THE CHANCE FOR MORE SCATTERED THUNDERSTORMS. ENS MEAN AND OPER QPF INDICATES AREAL-AVERAGE RAINFALL OF ARND 0.20 INCHES TODAY. EASTERN PA WILL BE FAVORED FOR THE HIGHEST AMOUNTS OVERALL GIVEN ITS PROXIMITY TO DEEPER LAYER MOISTURE IN A FAVORED QUADRANT OF THE FILLING UPPER LOW. HIGH TEMPS THIS AFTERNOON WILL VARY FROM THE LOWER 60S ACROSS THE LAURELS AND NW MTNS...TO THE MID AND UPPER 60S ELSEWHERE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... MORE TRANQUIL WEATHER IS EXPECTED DURING THIS 24-HOUR PERIOD AS THE WEAKENING UPPER LOW LIFTS NNE ACROSS THE SUSQ VALLEY LATE TODAY...THEN OVER THE HUDSON VALLEY THURSDAY. WEAK RIDGING AT THE SFC AND ALOFT AND A DEVELOPING WEST TO NW FLOW WILL HELP TO TRIM LLVL MOISTURE/SFC DEWPOINTS BACK INTO THE MID AND UPPER 40S IN MOST LOCATIONS. LINGERING COOL AIR ALOFT WILL SUPPORT ISOLATED TO SCATTERED AFTERNOON SHOWERS AND A FEW LOW-TOPPED TSRA...BUT COVERAGE OF THE CONVECTION AND THE RESULTANT QPF WILL BE LIGHT. LOW TEMPS AROUND DAYBREAK THURSDAY WILL VARY FROM THE U40S ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST...TO THE LOWER 50S IN THE SUSQ VALLEY. HIGH TEMPS THURSDAY WILL BE 4-6F WARMER THAN WEDNESDAY...RANGING FROM THE UPPER 60S ACROSS THE HIGHER ELEVATIONS...TO THE LOWER AND MID 70S THROUGHOUT THE SUSQ VALLEY. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... MINOR CHANGES MADE FOR THE MOST PART. THE UPPER LVL LOW WILL HAVE TO TRACK TO THE NORTH OF EAST...BEFORE MOVING AWAY FROM THE AREA LATE IN THE WEEK. MOST OF THU NIGHT AND FRIDAY DOES NOT LOOK BAD. IT COULD BE ON THE WARM SIDE FRIDAY...AS NEXT COLD FRONT DROPS SLOWLY SE AND WEAKENS. DID EDGE POPS UP SOME. A MUCH STRONGER COLD FRONT MOVES INTO THE AREA LATE SATURDAY AND EARLY SUNDAY...FOLLOWED BY A SECONDARY FRONT. EXPECT SHOWERS ASSOCIATED WITH THE CFRONT TO BE EAST OF THE AREA BY SUNDAY AFT. HOWEVER...THE MUCH COLDER AIR /-2 TO -3 SIGMA AT 850 MB ACROSS WRN PENN BY 12Z MONDAY/ PLOWING INTO THE REGION FOR LATER SUNDAY INTO EARLY NEXT WEEK...WILL PICK UP MOISTURE FROM THE GLAKES AND LIFT IT ACROSS THE ALLEGHENIES. THIS WILL MAINTAIN PLENTY OF CLOUDS AND SCATTERED RAIN SHOWERS FOR THE NRN AND WRN MTNS OF PA. 925 MB TEMPS OF -1 TO -3C...AND 850 MB TEMPS OF -5 OT -7C WILL BE COLD ENOUGH TO SUPPORT AT LEAST A MIX OF WET SNOW WITH ANY OF THE SHOWERS ACROSS THE HIGHER TERRAIN /AOA 1500 FT MSL/. FROST...FREEZE FLAGS MAY BE NEEDED FOR SUNDAY NIGHT AND MONDAY NIGHT FOR WHAT LOOKS BE NEAR RECORD...OR RECORD COLD. BY MID TO LATE WEEK...IT COULD BE ON THE WARM SIDE...WITH TEMPS IN THE 70S IF NOT 80S...AS THE HIGH MOVES SE...AND WINDS SHIFT TO THE SW. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... A SPRAWLING UPPER LOW OVER VIRGINIA THIS MORNING WILL CONTINUE TO MOVE NORTHEAST TODAY...KEEPING WEATHER CONDITIONS UNSETTLED THROUGH THE TAF PERIOD. AT MID MORNING CONDITIONS VARIED FROM MVFR/IFR OVER MY EASTERN TERMINALS...TO MAINLY VFR OVER WESTERN AREAS EXCEPT WITH LOWER CONDITIONS IN ISOLATED SHOWERS. BY MIDDAY/EARLY AFTERNOON...SOMEWHAT DRIER AIR WILL WORK IN FROM THE SOUTH...ALLOWING FOR MORE WIDESPREAD VFR CONDITIONS AS BREAKS OF SUN DEVELOP. DIURNAL HEATING...COMBINED WITH COLD TEMPS ALOFT...WILL HELP GENERATE SOME INSTABILITY AND INCREASE COVERAGE OF SHOWERS OVER CENTRAL PA. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. AS THE LOW CONTINUES TO TREK NORTHEAST...SHOWERS WILL DECREASE OVERNIGHT BUT LIKELIHOOD OF FOG INCREASES AFTER 06Z. EXPECT MVFR WITH SCT IFR VSBYS INTO EARLY THURSDAY. WEAK HIGH PRESSURE WILL BUILD EAST OVER THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY FRIDAY. .OUTLOOK... THU...WIDESPREAD MVFR /IFR EAST/ IN THE MORNING. THEN VARIABLE CONDITIONS WITH AREAS OF MVFR DURING THE DAY. SCATTERED SHOWERS AND ISOLATED TSTMS. FRI...COLD FRONT MOVES THROUGH. SCT SHOWERS AND PERHAPS A THUNDERSTORM LATE ACCOMPANIED BY LOCAL MVFR CONDITIONS. SAT...MORE SHOWERS POSSIBLE WITH ANOTHER COLD FRONT. SUN...SHOWERS EARLY...THEN IMPROVING CONDITIONS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/LAMBERT NEAR TERM...LA CORTE/LAMBERT SHORT TERM...LAMBERT LONG TERM...LAMBERT/MARTIN AVIATION...LA CORTE
Hazardous weather outlook, May 8, 3:57 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 357 AM EDT WED MAY 8 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-090800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 357 AM EDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL SLIDE ACROSS THE COMMONWEALTH FRIDAY AFTERNOON AND EVENING...PRECEDED BY SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. A SECOND COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES AND CROSS THE REGION LATE SATURDAY INTO EARLY SUNDAY. MUCH COLDER AIR WILL FOLLOW FOR SUNDAY THROUGH EARLY NEXT WEEK...BRINGING THE LIKELIHOOD OF FROST ACROSS MUCH OF CENTRAL AND NORTHERN PENNSYLVANIA SUNDAY NIGHT AND MONDAY NIGHT...AND AT LEAST PATCHY FROST ACROSS THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:57 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Dauphin, Lycoming, Montour, Northumberland and 4 more | 3 hr |
| May 8, 5:41 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Perry | 34 min |
| May 8, 6:08 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry | 52 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.